How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Selah R, M.S. LPC Your Own Question
Selah R, M.S. LPC
Selah R, M.S. LPC, Therapist
Category: Mental Health
Satisfied Customers: 582
Experience:  Licensed Professional Counselor; over 13+ yrs exp working with adults, teens, & families/couples.
Type Your Mental Health Question Here...
Selah R, M.S. LPC is online now
A new question is answered every 9 seconds

I have been on Cymbalta 5 years or so...I gained 30 pounds

Customer Question

I have been on Cymbalta 5 years or so...I gained 30 pounds in the last 6 months had terrible stomach aches and was bloated like a basketball! I had a colon test etc. & it all came down to Cymbalta and tylonal.
I quit the Cymbalta and was feeling funny this week so I went into the Cymbalta sided effects wasn't a pretty sight...what am I in for...what can my doc do for me?
Submitted: 5 years ago.
Category: Mental Health
Expert:  Selah R, M.S. LPC replied 5 years ago.
Thank you for trusting JustAnswer with your important question.Stopping a medication that you have been on for years is almost always difficult. Antidepressants that affect both serotonin and norepinephrine, like Cymbalta (also see Effexor and Pristiq), are known to have a "withdrawal syndrome.". This means that the withdrawal symptoms can be quiet difficult and can last for a longer than expected time (3-6 months is not uncommon). You need to be tapered off the medication slowly, if possible, to help lessen the withdrawal effects. Some people switch to a liquid form of medication to be able to take smaller doses than are available in pill format. Your doctor can help use other medications to treat your symptoms. For example, over-the-counter motion sickness medications like Meclizine can be useful for dizziness, vertigo, and nausea. You may have less mood withdrawal effects by switching first to an SSRI antidepressant that has a longer half-life. Then after a few weeks tapering off that medication. The first 5-15 days are usually reported to be the worst. Symptoms can include headache, nausea, dizziness, feeling of electrical shocks, muscle pain, fatigue, and difficulty with sleep. Psychologically, symptoms of increased irritability, depression, anxiety, and tearfulness are also common. These are your body getting rid of the medication and trying to reset your own natural production of serotonin and norepinephrine.It is best to try to have more time to rest, and to let your friends and family know that they may see significant changes in your mood while you withdraw. You may even need to take time off work, or have the flexibility to work part-time, while you go through the early stages of withdrawal. Just keep reminding yourself that it will get better, your body will adjust. If you start feeling suicidal though, you may need to seek hospitalization. If you have severe medical issues, like a seizure or heart disorder, your doctor may want you to go through early withdrawal in a hospital setting. For most people though, they are able to taper off on their own and ride out the withdrawal like a bad flu bug. Let your doctor know your concerns, and see what medications he may be able to recommend to help with withdrawal effects so you know ahead of time what to do. This can help alleviate your fears of what to do if symptoms get bad after normal business hours. Best wishes,Selah
Selah R, M.S. LPC and other Mental Health Specialists are ready to help you
Expert:  Selah R, M.S. LPC replied 5 years ago.
The information I provided is specific to Cymbalta. Cymbalta has a half-life of 12 hours. That means a sing,e dose deteriorates by half every 12 hours. That means withdrawal symptoms can begin in as short as one missed dose, but for people have been taking it for longer than several weeks, day 5-15 are when blood levels will decrease below therapeutic levels, and when withdrawal symptoms will usually be their most intense.

If you have specific additional questions, please feel free to add them here. I want to earn your positive feedback and I want you to get the information you need.

Thank you,